Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 5, NWS Gaylord, MI

August 18, 20247 counties in Michigan

NWS Gaylord, MI issued this beach hazards statement at Aug 18, 2024, 12:46 AM EDT for 7 counties in Michigan. It took effect at Aug 18, 2024, 8:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2024, 12:46 AM EDT (04:46 UTC)
In effect from
Aug 18, 2024, 8:00 AM EDT
Expired
Aug 19, 2024, 12:00 AM EDT
In force
16 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Benzie County, MI, Iosco County, MI, Leelanau County, MI, Manistee County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 14 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 4.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WHUS43 KAPX 180446
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1246 AM EDT Sun Aug 18 2024

MIZ020-025-031-182045-
/O.NEW.KAPX.BH.S.0005.240818T1200Z-240819T0400Z/
Leelanau-Benzie-Manistee-
1246 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Leelanau, Benzie and Manistee Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ018-024-030-036-182045-
/O.NEW.KAPX.BH.S.0005.240818T1500Z-240819T0400Z/
Presque Isle-Alpena-Alcona-Iosco-
1246 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Presque Isle, Alpena, Alcona and Iosco Counties.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
973 
WHUS43 KAPX 180639
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
239 AM EDT Sun Aug 18 2024

MIZ020-025-031-182000-
/O.CON.KAPX.BH.S.0005.240818T1200Z-240819T0400Z/
Leelanau-Benzie-Manistee-
239 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Leelanau, Benzie and Manistee Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ018-024-030-036-182000-
/O.CON.KAPX.BH.S.0005.240818T1500Z-240819T0400Z/
Presque Isle-Alpena-Alcona-Iosco-
239 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Presque Isle, Alpena, Alcona and Iosco Counties.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
364 
WHUS43 KAPX 181454
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1054 AM EDT Sun Aug 18 2024

MIZ020-025-031-182300-
/O.CON.KAPX.BH.S.0005.000000T0000Z-240819T0400Z/
Leelanau-Benzie-Manistee-
1054 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Leelanau, Benzie and Manistee Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ018-024-030-036-182300-
/O.CON.KAPX.BH.S.0005.240818T1500Z-240819T0400Z/
Presque Isle-Alpena-Alcona-Iosco-
1054 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Presque Isle, Alpena, Alcona and Iosco Counties.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
058 
WHUS43 KAPX 181916
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
316 PM EDT Sun Aug 18 2024

MIZ020-025-031-190330-
/O.CON.KAPX.BH.S.0005.000000T0000Z-240819T0400Z/
Leelanau-Benzie-Manistee-
316 PM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Leelanau, Benzie and Manistee Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ018-024-030-036-190330-
/O.CON.KAPX.BH.S.0005.000000T0000Z-240819T0400Z/
Presque Isle-Alpena-Alcona-Iosco-
316 PM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Presque Isle, Alpena, Alcona and Iosco Counties.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 11:31 PM EDT, 1 hour 15 minutes earlier. Its key messages:

  • Continued threat for more showers and a few thunderstorms through tonight.
  • Showers linger on Sunday, beautiful summer weather next week.
Area forecast discussion, Aug 17, 11:31 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1131 PM EDT Sat Aug 17 2024

.KEY MESSAGES...

- Continued threat for more showers and a few thunderstorms
  through tonight.

- Showers linger on Sunday, beautiful summer weather next week.

&&

.UPDATE...
Issued at 935 PM EDT Sat Aug 17 2024

Inherited forecast is largely on track with a slow departing
upper- level low keeping the weather unsettled through the
night. As such, scattered showers will linger across the region
into Sunday morning with locally heavy rain possible with some
storms. Patchy fog could develop across Northern Michigan with
ample moisture available and relatively calm winds expected
during the night. However, forecast confidence is lower with
this potential because winds are expected to increase through
the morning hours, so if winds are not light/calm through the
night, it will be harder for fog to develop.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 242 PM EDT Sat Aug 17 2024

Lobes of vorticity rotating around upper level low pressure
evident on water vapor imagery across northern Michigan will
continue to produce scattered to numerous showers into this
evening. A few embedded thunderstorms remain possible due to a
few hundred J/Kg of skinny cape. Severe storms are not
anticipated but heavy downpours remain possible due to high
precipitable water values (1.5 to 1.75 inches). Activity is then
expected to decrease in coverage with most areas only seeing
isolated showers overnight. Isolated to perhaps scattered
showers linger into Sunday, especially across eastern sections
of the forecast area. Skies are expected to remain mostly cloudy
into Sunday morning with slow clearing from northwest to
southeast during the afternoon. Lows tonight in the muggy low
and mid 60s. Highs Sunday in the low and mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 242 PM EDT Sat Aug 17 2024

Pattern Synopsis and Forecast:

Beautiful summer weather conditions return this week as
midlevel ridging builds across the Central U.S. Sunny skies with
average temperatures can be expected for the next several days:
Current midlevel troughing digging through the Upper Great
Lakes region will be replaced by longwave upstream ridging,
occupying the the central U.S for the entirety of the long term
forecast period. This pattern supports surface high pressure
along with temperatures around climatological average. A few
height disturbances could produce a few pop-up showers/storms
towards the end of the week due to typical diurnal heating
processes, but rain-free chances for most locations across the
CWA can be expected for next several days. No impactful weather
is expected through the entirety of the long term.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1130 PM EDT Sat Aug 17 2024

Scattered showers will continue through tonight and into Sunday
morning with brief drops in visibility possible with heavier
showers. Widespread MVFR ceilings are expected to spread across
the region, with IFR ceilings anticipated for portions of the
area tonight. North winds will begin to increase Sunday morning
with wind gusts reaching up to 25 kts possible for some areas,
especially Sunday afternoon/ evening. Ceilings look to gradually
rise through the morning hours as well, becoming VFR for most
by Sunday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...NSC
SHORT TERM...AJS
LONG TERM...SJC
AVIATION...NSC
Hazardous weather outlook, Aug 17, 3:01 PM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
301 PM EDT Sat Aug 17 2024

MIZ016>018-020>036-041-042-086>088-095>099-181915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
301 PM EDT Sat Aug 17 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected through tonight. Severe
weather is not anticipated but locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms remain possible Sunday across parts of
northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  x.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
301 PM EDT Sat Aug 17 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected through tonight.

There is a slight chance for waterspouts through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms remain possible Sunday on portions of
northern Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:44 AM EDTSmall Craft AdvisoryAPX53 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.